Delayed Urinary Symptoms Induced by Ketamine

J Psychoactive Drugs. Apr-Jun 2018;50(2):129-132. doi: 10.1080/02791072.2017.1371364. Epub 2017 Sep 21.

Abstract

One of the side-effects of ketamine abuse is genito-urinary damage. This report describes a case of a former ketamine user who presented with urinary symptoms associated with ketamine years after stopping consumption. This was a 26-year-old male with a history of ketamine abuse. He started treatment for alcohol dependence at age 19. He smoked marijuana daily and denied any other drug use. During the follow-up, urinary symptoms were evidenced (dysuria, frequency, urgency, incontinence, nocturia, hematuria, and suprapubic pain). Urinary symptoms started two years ago and worsened over time. The patient was referred to a urologist. A cystoscopy revealed lesions compatible with interstitial cystitis like the ones that appear in some ketamine abusers. Given the medical history, the urologist asked him about ketamine consumption and the patient declared a daily use of 50 milligrams intranasally from age 15 to age 17. Given these findings, not reported previously in the medical literature, future research should follow up patients who at some point in their life made an abusive consumption of ketamine in order to understand the pathogenesis and to be able to intervene before clinical disease manifests itself.

Keywords: Addiction; bladder; delayed; ketamine; side-effects; urinary.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Cystitis, Interstitial / chemically induced*
  • Cystoscopy / methods
  • Humans
  • Ketamine / administration & dosage
  • Ketamine / toxicity*
  • Male
  • Substance-Related Disorders / complications*
  • Time Factors

Substances

  • Ketamine